Antipsychotic drug overdose
Clinical Previous     Next

Antipsychotic drug overdose

Pickford Marie Information officer, National Poison Information Service (London)

Marie Pickford describes some of the symptoms which may be seen with chronic use of antipsychotic drugs, the clinical effects of overdose, and various treatment options

Antipsychotic drugs (or neuroleptics) are a large class of drugs which can be divided into three groups: phenothiazine, miscellaneous and atypical (Box 1). They are used to tranquillise patients without impairing consciousness and without causing paradoxical excitement. They are often referred to as major tranquillisers but this is misleading since these drugs also relieve florid psychotic symptoms such as thought disorder, hallucinations and delusions, and prevent relapse.

Emergency Nurse. 7, 9, 17-22. doi: 10.7748/en2000.02.7.9.17.c1308

Want to read more?

Subscribe for unlimited access

Try 1 month’s access for just £1 and get:

Your subscription package includes:
  • Full access to the website and the online archive
  • Bi-monthly digital edition
  • RCNi Portfolio and interactive CPD quizzes
  • RCNi Learning with 200+ evidence-based modules
  • 10 articles a month from any other RCNi journal
Subscribe
Already subscribed? Log in

Alternatively, you can purchase access to this article for the next seven days. Buy now

Or